×

On Benford’s law. (English) Zbl 0555.62016

The author considers the set of all positive integers as a model population, which contains the set of significant figures of all possible physical constants, past, present and future. For polynomial sampling procedures, he proves that randomly sampled integers from the population do not necessarily obey F. Benford’s law [Proc. Am. Philos. Soc. 78, 551–572 (1938; Zbl 0018.26502)] but their Banach limit does. Benford’s law is also proved for geometrical sampling procedures and for linear recurrence sampling procedures.
Reviewer: J.Křivý

MSC:

62D05 Sampling theory, sample surveys
62E10 Characterization and structure theory of statistical distributions
11K16 Normal numbers, radix expansions, Pisot numbers, Salem numbers, good lattice points, etc.

Citations:

Zbl 0018.26502
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Adler, R. L.; Konheim, A. G., Solution of Problem 4999, Amer. Math. Monthly, 70, 218-219, (1963)
[2] Benford, F., The law of anomalous numbers, Proc. Amer. Philos. Soc., 78, 551-572, (1938) · Zbl 0018.26502
[3] Brady, W. G., More on Benford’s law, Fibonacci Quart., 16, 51-52, (1978) · Zbl 0374.10033
[4] Brown, J. L.; Duncan, R. L., Modulo one uniform distribution of the sequence of logarithms of certain recursive sequences, Fibonacci Quart., 8, 482-486, (1970) · Zbl 0214.06802
[5] Diaconis, P., The distribution of leading digits and uniform distribution mod 1, Ann. Prob., 5, 72-81, (1977) · Zbl 0364.10025
[6] Duncan, R. L., An application of uniform distribution to the Fibonacci numbers, Fibonacci Quart., 5, 137-140, (1967) · Zbl 0212.39501
[7] Flehinger, B. J., On the probability that a random integer has initial digit A, Amer. Math. Monthly, 73, 1056-1061, (1966) · Zbl 0147.17502
[8] Furry, W. S.; Hurwitz, H., Distribution of numbers and distribution of significant figures, Nature, 155, 52-53, (1945) · Zbl 0060.29519
[9] Goudsmit, S. A.; Furry, W. H., Significant figures of numbers in statistical tables, Nature, 154, 800-801, (1944) · Zbl 0060.29518
[10] Kuipers, L., Remarks on a paper by R. L. Duncan concerning the uniform distribution mod 1 of the sequence of logarithms of the Fibonacci numbers, Fibonacci Quart., 7, 465-466, (1969) · Zbl 0212.39502
[11] Kuipers, L. and Niederreiter, H. (1974).Uniform Distribution of Sequences, Interscience-Wiley, New York-London-Sydney-Toronto. · Zbl 0281.10001
[12] Kuipers, L.; Shiue, J-S., Remark on a paper by Duncan and Brown on the sequence of logarithms of certain recursive sequences, Fibonacci Quart., 11, 292-294, (1973) · Zbl 0269.10019
[13] Pinkham, R. S., On the distribution of first significant digits, Ann. Math. Stat., 32, 1223-1230, (1961) · Zbl 0102.14205
[14] Raimi, R. A., On the distribution of first significant figures, Amer. Math. Monthly, 76, 342-348, (1969) · Zbl 0179.48701
[15] Raimi, R. A., The first digit problem, Amer. Math. Monthly, 83, 521-538, (1976) · Zbl 0349.60014
[16] Washington, L. C., Benford’s law for Fibonacci and Lucas numbers, Fibonacci Quart., 19, 175-177, (1981) · Zbl 0455.10004
[17] Wlodarski, J., Fibonacci and Lucas numbers tend to obey Benford’s law, Fibonacci Quart., 9, 87-88, (1971)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.